Alert archive / Kansas / Special Weather Statements in 2021
Special Weather Statement, NWS Hastings, NE
NWS Hastings, NE issued this special weather statement at May 5, 2021, 4:51 PM CDT for Mitchell County, Kansas. It was in force for 24 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 5, 2021, 4:51 PM CDT (21:51 UTC)
- Expired
- May 5, 2021, 5:15 PM CDT
- In force
- 24 min
- Issued by
- NWS Hastings, NE
County Mitchell County, KS
The radar
The Grand Island radar (KUEX), 105 km from the middle of the area, began a volume at 21:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 5, 5:10 PM CDT | HAIL 1 | 7 Sw Beloit, KS | PEA SIZE HAIL COVERED THE GROUND. THE LARGEST HAIL STONES WERE QUARTER SIZE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 9.9 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1836 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 156 m²/s²
- 0-3 km storm-relative helicity
- 128 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
873
WWUS83 KGID 052151
SPSGID
Special Weather Statement
National Weather Service Hastings NE
451 PM CDT Wed May 5 2021
KSZ019-052215-
Mitchell KS-
451 PM CDT Wed May 5 2021
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MITCHELL COUNTY UNTIL 515
PM CDT...
At 450 PM CDT, Doppler radar was tracking a strong thunderstorm near
Cawker City, or 14 miles west of Beloit, moving east at 20 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Rural areas southwest of Beloit.
LAT...LON 3936 9849 3939 9849 3951 9842 3944 9807
3924 9812
TIME...MOT...LOC 2150Z 284DEG 17KT 3944 9838
$$
WeselyWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this special weather statement went out at May 5, 4:09 PM CDT, 42 minutes earlier.
Area forecast discussion, May 5, 4:09 PM CDT, 42 minutes before
AREA FORECAST DISCUSSION National Weather Service Hastings NE 409 PM CDT Wed May 5 2021 .DISCUSSION...(This evening through Wednesday) Issued at 407 PM CDT Wed May 5 2021 An upper level shortwave disturbance continues to make its way southeast across the Nrn/Central Plains this afternoon. The scattered preciptiation that was solidly over the CWA this morning has pushed off into eastern NE/KS, though some lingering activity continues across our far eastern areas. Accompanying this disturbance is a sfc frontal boundary, currently moving into/through the heart of the CWA this mid-afternoon. This front has been the focus for new thunderstorm development over the last hour, some storms have been strong/severe. Behind the front over western NE, more activity has developed in an area of increasing mixing/lapse rates, and as that continues to push southeast will keep the chance for precip around CWA-wide into this evening. Winds have been gusty through the day, ahead of the front out of the SW, behind the front out of the NW. Gusts have been near 30 MPH at times. Though the front is bringing a switch in winds, it's not having a notable impact on temps (at least initially), as temps behind the front still well into the 60s/near 70 thanks to that increased mixing. Tonight... The activity associated with the sfc front is expected to push east of the CWA over the next hour or two, with focus then being on things currently off to our west. This activity is expected to wane with the loss of daytime heating, but models keep at least some isolated activity lingering around longer into the overnight hours. Forcing is weak, models show the potential for another subtle wave moving through and the nose of a stronger upper level jet streak moving in from the NW. Am possibly too generous with the area tonight, but it's difficult to trim it down too much when models vary on their areas/coverage. Another concern for tonight lies with the potential for some frost development across extreme northern portions of the CWA. At the surface, winds will diminish with time as high pressure settles in from the north, with the lowest speeds expected around west/northern areas. The question lies with the timing of diminishing sky cover as we get toward sunrise Thursday. Models keep mid level clouds around much of the area overnight, with the best chance of clearing occurring over the north. Because of that clearing potential, went with overnight lows closer to MET/MAV guidance, which brings mid-30s across the north. Decided to issue a Frost Adv for Valley/Greeley/Sherman...it will be a brief window of opportunity for frost develop between the timing of the clearing of sky cover/dropping temps and the steady/increasing temps with sunrise...but it's still a window. Thursday and Friday... For the majority of the CWA, confidence is good in this period being dry. Models remain in good agreement showing well amplified northwesterly flow in place, thanks to a ridge axis extending through the Rockies and into portions of southern Canada. The exception to this could be late Thursday night/early Friday morning. Models showing the potential for increasing lift/WAA via a stronger southerly LLJ, bringing chances for shower/storms. At this point, the main focus for these chances are to our south across KS/OK, but the northern fringes are not far outside our southern CWA border. Expecting highs back in the 60s for Thursday, a touch warmer for Friday in the 70s. Saturday and beyond... No changes were made to the NBM grids for this period, which looks to be a more active one. Pieces of upper level shortwave energy ejected out ahead of a trough/low pressure digging into the western CONUS/Rockies will bring the potential for periodic preciptiation chances to the area. Confidence in timing/location needs some work, hopefully improving in the coming days' model runs. As far as temperatures go, overall things will be on the cool side for this time of year. && .AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Thursday) Issued at 1112 AM CDT Wed May 5 2021 -SHRA are moving out of the area. This afternoon some of the models are hinting at some isolated convector along a cold front progged to move through the area around 20 to 21z. Thinking GRI has higher chances to see VCTS as the front will move through around max heating today, so will put a mention in GRI TAF for VCTS. Outside of any convection that does form, expecting mostly mid and high clouds through the TAF period. && .GID WATCHES/WARNINGS/ADVISORIES... NE...Frost Advisory from 5 AM to 9 AM CDT Thursday for NEZ039-040-046. KS...NONE. && DISCUSSION...ADP AVIATION...Beda
Hazardous weather outlook, May 5, 4:12 PM CDT, 39 minutes before
Hazardous Weather Outlook National Weather Service Hastings NE 412 PM CDT Wed May 5 2021 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 061200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 412 PM CDT Wed May 5 2021 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...Late this afternoon and tonight. Strong to at times severe storms will remain possible across far eastern portions of the outlook area through the late afternoon hours. The main concern will be for areas east of Highway 281. Large hail and damaging wind gusts will be the primary hazards. Late tonight, localized areas of frost are possible across Valley, Greeley, and Sherman Counties in central Nebraska, especially in low lying and sheltered areas. A Frost Advisory has been issued for this area. Please refer to the latest advisory message for additional information. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Thunderstorm chances return to the forecast area Saturday afternoon through Saturday evening. It is still too early to confidently assess severe storm potential, but current indications suggest that at least some strong activity cannot be ruled out in the general region. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More information may be obtained at the following web page: https://www.weather.gov/hastings
In the hours before
Special weather statement, May 5, 3:50 PM CDT, 1 hour 1 minute before
Special Weather Statement National Weather Service Hastings NE 350 PM CDT Wed May 5 2021 NEZ063-064-052130- Hamilton NE-York NE- 350 PM CDT Wed May 5 2021 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL YORK AND EAST CENTRAL HAMILTON COUNTIES UNTIL 430 PM CDT... At 349 PM CDT, Doppler radar was tracking a strong thunderstorm near Hampton, or 14 miles west of York, moving east at 25 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... York, Hampton, Bradshaw and Waco. LAT...LON 4083 9796 4101 9796 4090 9737 4072 9737 TIME...MOT...LOC 2049Z 270DEG 23KT 4092 9787 Wesely
Special weather statement, May 5, 4:16 PM CDT, 35 minutes before
Special Weather Statement National Weather Service Hastings NE 416 PM CDT Wed May 5 2021 NEZ064-052145- York NE- 416 PM CDT Wed May 5 2021 ...SIGNIFICANT WEATHER ADVISORY FOR YORK COUNTY UNTIL 445 PM CDT... At 415 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from Gresham to near York to 6 miles northwest of McCool Junction. Movement was east at 30 mph. Penny size hail and winds in excess of 40 mph will be possible with these storms. Locations impacted include... York, Waco, and Thayer. LAT...LON 4070 9780 4105 9750 4105 9737 4070 9737 TIME...MOT...LOC 2115Z 284DEG 28KT 4102 9743 4091 9758 4081 9767 Wesely
Local storm report, May 5, 4:18 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
418 PM CDT WED MAY 5 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0359 PM HAIL 1 N CLAY CENTER 40.53N 98.06W
05/05/2021 E0.88 INCH CLAY NE TRAINED SPOTTER
HAIL COVERED THE GROUND.
&&
MHSpecial weather statement, May 5, 4:30 PM CDT, 21 minutes before
Special Weather Statement
National Weather Service Hastings NE
430 PM CDT Wed May 5 2021
NEZ076-077-087-052200-
Thayer NE-Clay NE-Fillmore NE-
430 PM CDT Wed May 5 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CLAY...SOUTHWESTERN
FILLMORE AND NORTHWESTERN THAYER COUNTIES UNTIL 500 PM CDT...
At 429 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ong, or 28 miles east of Hastings, moving southeast at 30 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Shickley, Carleton, Ong and Strang.
LAT...LON 4028 9768 4033 9782 4035 9782 4035 9788
4040 9803 4055 9790 4041 9754
TIME...MOT...LOC 2129Z 304DEG 24KT 4043 9788
WeselySpecial weather statement, May 5, 4:48 PM CDT, 3 minutes before
Special Weather Statement
National Weather Service Hastings NE
448 PM CDT Wed May 5 2021
NEZ064-077-052215-
York NE-Fillmore NE-
448 PM CDT Wed May 5 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN YORK AND NORTHERN
FILLMORE COUNTIES UNTIL 515 PM CDT...
At 447 PM CDT, Doppler radar was tracking a strong thunderstorm near
McCool Junction, or 8 miles southeast of York, moving east at 45 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
McCool Junction and Lushton.
LAT...LON 4068 9782 4072 9782 4088 9765 4083 9737
4059 9737
TIME...MOT...LOC 2147Z 285DEG 39KT 4077 9751
WeselySpecial weather statement, May 5, 4:51 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Hastings NE
451 PM CDT Wed May 5 2021
KSZ019-052215-
Mitchell KS-
451 PM CDT Wed May 5 2021
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MITCHELL COUNTY UNTIL 515
PM CDT...
At 450 PM CDT, Doppler radar was tracking a strong thunderstorm near
Cawker City, or 14 miles west of Beloit, moving east at 20 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Rural areas southwest of Beloit.
LAT...LON 3936 9849 3939 9849 3951 9842 3944 9807
3924 9812
TIME...MOT...LOC 2150Z 284DEG 17KT 3944 9838
WeselyThe office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 2:59 PM CDT | Special Weather Statement | GID | Merrick | 31 min |
| May 5, 3:11 PM CDT | Severe Thunderstorm Warning | GID | Hamilton, Merrick | 34 min |
| May 5, 3:20 PM CDT | Special Weather Statement | GID | Clay | 25 min |
| May 5, 3:23 PM CDT | Severe Thunderstorm Warning | GID | Webster | 37 min |
| May 5, 3:25 PM CDT | Special Weather Statement | GID | Nuckolls | 35 min |
| May 5, 3:40 PM CDT | Special Weather Statement | GID | York | 35 min |
| May 5, 3:47 PM CDT | Severe Thunderstorm Warning | GID | Clay | 43 min |
| May 5, 3:50 PM CDT | Special Weather Statement | GID | York | 40 min |
| May 5, 4:06 PM CDT | Frost Advisory | GID | Greeley, Sherman, Valley | 17 hr |
| May 5, 4:16 PM CDT | Special Weather Statement | GID | York | 29 min |
| May 5, 4:30 PM CDT | Special Weather Statement | GID | Fillmore | 30 min |
| May 5, 4:48 PM CDT | Special Weather Statement | GID | York | 27 min |
| May 5, 3:19 PM CDT | Special Weather Statement | GID | Smith | 26 min |
| May 5, 3:53 PM CDT | Severe Thunderstorm Warning | GID | Jewell, Smith | 23 min |
| May 5, 5:21 PM CDT | Special Weather Statement | GID | Mitchell | 24 min |
Nearby
Special Weather Statements in Kansas, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.